TITLE

Clostridium difficile-associated diarrhoea, a frequent complication in patients with acute myeloid leukaemia

AUTHOR(S)
Schalk, Enrico; Bohr, Ulrich R. M.; K├Ânig, Brigitte; Scheinpflug, Katrin; Mohren, Martin
PUB. DATE
January 2010
SOURCE
Annals of Hematology;Jan2010, Vol. 89 Issue 1, p9
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
Diarrhoea occurs frequently in neutropenic patients with acute leukaemia receiving chemotherapy and may be caused by either infection- or drug-induced cytotoxicity. Since Clostridium difficile is the most common cause of nosocomial infectious diarrhoea in non-haematologic patients, we were interested in its incidence in patients with acute myeloid leukaemia (AML). In this retrospective study, we analysed 134 patients with AML receiving a total of 301 chemotherapy courses. Diarrhoea occurred during 33% of all courses in 58 patients. C. difficile-associated diarrhoea (CDAD) occurred in 18% of all patients and 9% of all treatment courses. Almost one third of diarrhoea episodes were caused by C. difficile. CDAD was associated with older age (58 vs. 50 years), number of antibiotics administered (2 vs. 1), duration of antibiotic therapy (7 vs. 4 days), ceftazidime as the antibiotic of choice (75% vs. 54%) and duration of neutropenia (12 vs. 7 days) prior to onset of diarrhoea. An increased risk for CDAD was seen for prolonged neutropenia. CDAD responded well to oral metronidazole and/or vancomycin and no patient died of this complication. In conclusion, CDAD is common in patients with AML receiving chemotherapy. C. difficile enterotoxin testing of stool specimens should be included in all symptomatic patients.
ACCESSION #
45235501

 

Related Articles

  • Fatal Clostridium difficile infection associated with vinorelbine chemotherapy: case report and literature review. Ansari, Jawaher; Bok Choo; Fernando, Indrajit // Journal of Infection & Chemotherapy (Springer Science & Business;Jun2010, Vol. 16 Issue 3, p210 

    Differentiating between chemotherapy-related diarrhoea and Clostridium difficile-associated diarrhoea (CDAD) can be extremely difficult. There is increasing evidence that CDAD can be seen in patients on chemotherapy without prior antibiotic usage. We report the first case of CDAD secondary to...

  • Clostridium difficile-associated diarrhea in radiooncology: an underestimated problem for the feasibility of the radiooncological treatment?  // Radiation Oncology;2011, Vol. 6 Issue 1, p89 

    The article focuses on a study related to clostridium difficile-associated diarrhea (CDAD) in radiooncology. In a retrospective analysis from 2006 to 2010, 34 hospitalized radiooncological patients could be identified having CDAD. The study suggests that the effect of CDAD on the feasibility of...

  • Fecal Microbiota Transplant for Recurrent Clostridium difficile Infection: Mayo Clinic in Arizona Experience. Patel, Neal C.; Griesbach, Cheryl L.; DiBaise, John K.; Orenstein, Robert // Mayo Clinic Proceedings;Aug2013, Vol. 88 Issue 8, p799 

    Objective: To report the initial experience of treating recurrent Clostridium difficile infection (CDI) with fecal microbiota transplant (FMT) at Mayo Clinic in Arizona. Patients and Methods: The study retrospectively reviewed FMTs performed at Mayo Clinic in Arizona between January 1, 2011, and...

  • Probiotic therapy for the prevention and treatment of Clostridium difficile-associated diarrhea: a systematic review. Dendukuri, Nandini; Costa, Vania; McGregor, Maurice; Brophy, James M. // CMAJ: Canadian Medical Association Journal;7/19/2005, Vol. 173 Issue 2, p167 

    Abstract Background The recent increase in the number and severity of cases of nosocomial Clostridium difficile-associated diarrhea (CDAD) has prompted interest in the use of probiotics for the prevention and treatment of this disease. We performed a systematic review of randomized controlled...

  • Epidemiology, Clinical Manifestations, and Outcome of Clostridium difficile-Associated Diarrhea. Anand, Ajay; Bashey, Baquar; Mir, Tanveer; Glatt, Aaron E. // American Journal of Gastroenterology;Apr1994, Vol. 89 Issue 4, p519 

    Objective: Clostridium difficile gastrointestinal disease is an important nosocomial infection and is associated with recent antibiotic use. This study evaluated C. difficile-associated diarrhea (CDAD) over a 2-yr period. Methods: All 60 patients with C. difficile enterotoxin in their stools,...

  • Leukocytosis and Clostridium difficile-Associated Diarrhea. Bartlett, John G. // American Journal of Gastroenterology;Nov2000, Vol. 95 Issue 11, p3023 

    Provides information on leukocytosis and Clostridium difficile-associated diarrhea. Information on Clostridium difficile (C. difficile) testing; Ways that an antibiotic associated diarrhea laboratory finding can assist a practitioner; Use of hypoalbuminemia.

  • Yogurt for Diarrhea. Wilke, Allan J. // Infectious Disease Alert;Dec2007, Vol. 27 Issue 3, p33 

    IN THIS RANDOMIZED, DOUBLE-BLIND, PLACEBO-CONTROLLED study, Hickson and colleagues hypothesized that they could reduce the occurrence of antibiotic-associated diarrhea (AAD) and Clostridium difficile-associated diarrhea (CDAD) among older hospitalized patients taking antibiotics by feeding them...

  • Fluoroquinolone Use and Clostridium difficile-associated Diarrhea. McCusker, Margaret E.; Harris, Anthony D.; Perencevich, Eli; Roghmann, Mary-Claire // Emerging Infectious Diseases;Jun2003, Vol. 9 Issue 6, p730 

    Focuses on a case-control study which evaluated the association between antibiotic use and Clostridium difficile-associated diarrhea (CDAD). Characteristics of CDAD cases and matched controls; Risks factors for CDAD; Association between fluoroquinolones and CDAD.

  • Clostridium difficile-Associated Diarrhoea After Internal Fixation of Intertrochanteric Femoral Fractures. Sharma, P.; Bomireddy, R.; Phillips, S. // European Journal of Clinical Microbiology & Infectious Diseases;Oct2003, Vol. 22 Issue 10, p615 

    The aim of the study presented here was to record the incidence and outcome of Clostridium difficile-associated diarrhoea in patients undergoing surgery for intertrochanteric femoral fractures. Between January 2000 and June 2001, a total of 239 patients who underwent surgery after sustaining an...

Share

Read the Article

Courtesy of THE LIBRARY OF VIRGINIA

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics